Q. I have been using inhaled beclomethasone and Beconase spray for asthma and allergies for three years. Recently an optometrist warned me that he sees cases of cataracts quite often in people using steroids like these.
My pulmonologist says he is not aware of any increased incidence of cataracts among patients on these drugs. The PDR I found in the library states: “There is no information about the possible long-term systemic effects of the agent.” The PDR is a product of the pharmaceutical industry, though, so I would appreciate your overview.
A. You must have found an old PDR (Physicians’ Desk Reference). The current edition cautions, “Rare instances of glaucoma, increased intraocular pressure, and cataracts have been reported following the inhaled administration of corticosteroids.”
Other inhaled corticosteroids such as Advair or Symbicort may also trigger such complications after long-term use. Do not stop your medication without your doctor’s supervision, however. It may be necessary for controlling your asthma.